|Atripla and Street Drugs
Dec 30, 2009
I am taking Atripla. While there is very little research available on drug interactions with street drugs, what are the known and potential side effects (mild or severe) between Atripla and Marijuana, Ecstasy, LSD, Cocaine, Mushrooms, Opium, and DMT as well as between Atripla and recreational use of alcohol, Adderall, and Ritalin. While these interactions may only be hypothetical, it would be helpful to know if there is the potential for adverse effects (aside from those associated with independent use of these substances) as well as what the side effects may be between each substance and Atripla.
Response from Dr. Henry
As you note for most of the compounds listed no formal studies have been reported and there is always the chance for an idiosyncratic interaction for a given individual combining street drugs is a dangerous practice independent of any HIV therapy. The major concern would be with additive CNS effects of the efavirenz and other CNS active substances (for example alcohol). From the drug clearance/metabolic standpoint (for efavirenz liver clearance) no major red flags that I am aware of for most of the drugs listed ( I entered the drugs you listed in several drug interaction tools with efavirenz and either no data or no major concern noted). In our clinic we have sporadic deaths (including in the past week) among patients on HIV meds in the setting of recreational drug use (variety of drugs) so difficult to find a clear pattern though I am constantly concerned about abuse of multiple drugs with alcohol, crystal meth, and heroin being most often used in patients who have died suddenly in our patient population. KH
Hair Loss a normal side effect?
mixture of efavirenz &combivir and i feel light headed
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.